Alert archive / Guam / High Surf Advisories in 2018

High Surf Advisory 21, NWS Guam

September 30, 2018

NWS Guam issued this high surf advisory at Sep 30, 2018, 12:21 AM CDT. It took effect at Sep 30, 2018, 3:00 PM CDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2018, 12:21 AM CDT (05:21 UTC)
In effect from
Sep 30, 2018, 3:00 PM CDT
Expired
Oct 3, 2018, 1:15 AM CDT
In force
58 hr
Issued by
NWS Guam

The text

As transmitted.

893 
WHMY40 PGUM 300521
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
321 PM CHST SUN SEP 30 2018

...HIGH SURF ADVISORY NO LONGER IN EFFECT THIS AFTERNOON AND
TONIGHT...
...NEW HIGH SURF ADVISORY IN EFFECT ON MONDAY...

.WEST SWELL HAS TEMPORARILY DIMINISHED...AND A HIGH SURF ADVISORY
IS NO LONGER IN EFFECT THE REST OF THIS AFTERNOON AND TONIGHT. WEST 
SWELL IS EXPECTED TO INCREASE AGAIN ON MONDAY...RENEWING THE THREAT 
OF HAZARDOUS SURF ALONG WEST FACING REEFS AND BEACHES. AS A RESULT...
A NEW HIGH SURF ADVISORY GOES INTO EFFECT ON MONDAY.

GUZ001>004-301330-
/O.CAN.PGUM.SU.Y.0020.000000T0000Z-181003T0800Z/
/O.CAN.PGUM.RP.S.0014.000000T0000Z-181003T0800Z/
/O.NEW.PGUM.SU.Y.0021.180930T2000Z-181003T0800Z/
/O.NEW.PGUM.RP.S.0015.180930T2000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
321 PM CHST SUN SEP 30 2018

...A HIGH SURF ADVISORY IS IN EFFECT FROM 6 AM MONDAY TO 6 PM CHST
WEDNESDAY ALONG WEST FACING REEFS...
...HIGH RISK OF RIP CURRENTS MONDAY THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE ON GUAM HAS ISSUED A HIGH SURF ADVISORY 
FOR MONDAY THROUGH WEDNESDAY...IN EFFECT FOR WEST FACING REEFS.

ALONG WEST FACING REEFS...SURF IS EXPECTED TO BUILD TO HAZARDOUS AT
7 TO 9 FEET MONDAY MORNING...AND INCREASE TO BETWEEN 8 AND 10 FEET 
MONDAY NIGHT AND TUESDAY. THERE WILL BE A HIGH RISK OF RIP CURRENTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS
INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

MIDDLEBROOKE
6 follow-up statements
822 
WHMY40 PGUM 302040
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
640 AM CHST MON OCT 1 2018

...HIGH SURF ADVISORY NOW IN EFFECT THROUGH WEDNESDAY...

.WEST SWELL HAS RISEN A LITTLE...AND IS EXPECTED TO RISE MORE.
THIS WILL RENEW THE THREAT OF HAZARDOUS SURF ALONG WEST FACING REEFS
AND BEACHES. AS A RESULT...A NEW HIGH SURF ADVISORY HAS NOW GONE INTO
EFFECT.

GUZ001>004-010445-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-181003T0800Z/
/O.CON.PGUM.RP.S.0015.000000T0000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
640 AM CHST MON OCT 1 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST WEDNESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON...

ALONG WEST FACING REEFS...SURF IS EXPECTED TO BUILD TO HAZARDOUS
AT 7 TO 9 FEET BY THIS AFTERNOON. SURF WILL REMAIN AT THESE HEIGHTS
THROUGH WEDNESDAY MORNING. THERE WILL ALSO BE A HIGH RISK OF RIP
CURRENTS ALONG WEST FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS
INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

STANKO
821 
WHMY40 PGUM 010723
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
523 PM CHST MON OCT 1 2018

...HIGH SURF ADVISORY NOW IN EFFECT THROUGH WEDNESDAY...

.WEST SWELL FROM FORMER TYPHOON TRAMI WILL COMBINE WITH NEW
SWELL FROM TYPHOON KONG-REY WILL PRODUCE HAZARDOUS SURF ALONG 
WEST FACING REEFS AND BEACHES THROUGH WEDNESDAY. 

GUZ001>004-012100-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-181003T0800Z/
/O.CON.PGUM.RP.S.0015.000000T0000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
523 PM CHST MON OCT 1 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST WEDNESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON...

ALONG WEST FACING REEFS...WILL BE HAZARDOUS AT 7 TO 9 FEET TONIGHT
AND REMAIN AT THESE HEIGHTS THROUGH WEDNESDAY MORNING. THERE WILL 
ALSO BE A HIGH RISK OF RIP CURRENTS ALONG WEST FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS
INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

ZIOBRO
760 
WHMY40 PGUM 011948
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
548 AM CHST TUE OCT 2 2018

...KONG-REY CONTINUES TO GENERATE WEST SWELL FOR THE MARIANAS...

.WEST SWELL FROM TYPHOON KONG-REY WILL PRODUCE HAZARDOUS SURF ALONG
WEST FACING REEFS AND BEACHES THROUGH WEDNESDAY.

GUZ001>004-020400-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-181003T0800Z/
/O.CON.PGUM.RP.S.0015.000000T0000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
548 AM CHST TUE OCT 2 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST WEDNESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON...

ALONG WEST FACING REEFS...SURF WILL BE HAZARDOUS AT 7 TO 9 FEET
TODAY AND REMAIN AT THESE HEIGHTS THROUGH WEDNESDAY MORNING. THERE
WILL ALSO BE A HIGH RISK OF RIP CURRENTS ALONG WEST FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS
INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

STANKO
595 
WHMY40 PGUM 020550
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
350 PM CHST TUE OCT 2 2018

...KONG-REY CONTINUES TO GENERATE WEST SWELL FOR THE MARIANAS...

.WEST SWELL FROM SUPER TYPHOON KONG-REY WILL MAINTAIN HAZARDOUS SURF
ALONG WEST FACING REEFS AND BEACHES THROUGH WEDNESDAY.

GUZ001>004-022100-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-181003T0800Z/
/O.CON.PGUM.RP.S.0015.000000T0000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
350 PM CHST TUE OCT 2 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST WEDNESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON...

ALONG WEST FACING REEFS...HAZARDOUS SURF OF 7 TO 9 FEET WILL REMAIN 
AT THESE HEIGHTS THROUGH WEDNESDAY MORNING. THERE WILL ALSO BE A HIGH
RISK OF RIP CURRENTS ALONG WEST FACING REEFS. SURF WILL SUBSIDE
WEDNESDAY...POSSIBLY FALLING BELOW HAZARDOUS LEVELS BY WEDNESDAY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS
INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

AYDLETT
619 
WHMY40 PGUM 021916
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
516 AM CHST WED OCT 3 2018

.WEST SWELL FROM SUPER TYPHOON KONG-REY WILL MAINTAIN HAZARDOUS
SURF ALONG WEST FACING REEFS AND BEACHES TODAY. SURF IS EXPECTED
TO DIMINISH TONIGHT TO BELOW HAZARDOUS LEVELS.

GUZ001>004-030800-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-181003T0800Z/
/O.CON.PGUM.RP.S.0015.000000T0000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
516 AM CHST WED OCT 3 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST THIS
EVENING...
...HIGH RISK OF RIP CURRENTS THROUGH THIS AFTERNOON...

ALONG WEST FACING REEFS...EXPECT HAZARDOUS SURF OF 7 TO 9 FEET. 
SURF WILL FALL BELOW HAZARDOUS LEVELS BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR REEFS AND BEACHES...ESPECIALLY THOSE FACING
WEST. LARGE BREAKING WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS
INJURIES. STRONG RIP CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$
072 
WHMY40 PGUM 030615
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
415 PM CHST WED OCT 3 2018

GUZ001>004-030715-
/O.CAN.PGUM.SU.Y.0021.000000T0000Z-181003T0800Z/
/O.CAN.PGUM.RP.S.0015.000000T0000Z-181003T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
415 PM CHST WED OCT 3 2018

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE HIGH SURF
ADVISORY. THE HIGH RIP CURRENT RISK HAS BEEN CANCELLED. 

SURF WILL REMAIN ELEVATED OVERNIGHT BUT CONTINUE TO DECREASE INTO
THURSDAY. RIP CURRENT RISK WILL REMAIN ELEVATED, ESPECIALLY ON 
WEST FACING REEFS.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Sep 29, 6:25 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 29, 6:25 PM CDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
925 AM ChST Sun Sep 30 2018

.Marianas Synopsis...
Satellite shows Tropical Storm Kong-rey moving away from the Marianas
leaving behind mostly cloudy skies and scattered showers within the
air flowing into Kong-rey. The buoys reveal east swell of 6 to 7 feet
and west swell of 5 to 6 feet. Together these indicate combined seas
of 7 to 9 feet.

&&

.Discussion...
Weather should be drying out in the Marianas after Monday night, at
least for a few days. This will allow some of the rain fall to
percolate into the ground. The only changes needed in the grids were
to extend some of them into day 10.

&&

.Marine...
Seas and winds have been diminishing with Tropical Storm Kong-rey
moving farther away. Was able to expire the small craft advisory,
held onto the high surf advisory at this time. It is quite marginal,
but seems that it could increase in a day or two, so it seemed to
make sense to hold onto it rather than canceling and putting it up
again.

&&

.Tropical systems...
Tropical Storm Kong-rey (30W) is now intensifying in earnest.
Thankfully it is heading away from all our warning points as it does.
My seasonal tropical cyclone forecast is 38 for this year, so we may
still have 8 to go.

&&

.Eastern Micronesia...
ASCAT Analysis shows a weak surface trough over the Marshall Islands
and a weak circulation remains northeast of Majuro at about 11N178E.
Satellite shows patchy showers over the northwestern RMI and partly
cloudy skies over Chuuk, Pohnpei and Kosrae States and near Majuro.
The WW3 Wave model indicates that surf has subsided below hazardous
levels at Chuuk. Otherwise, a quiet weather pattern is expected
across the region with mainly just isolated showers and light winds
through the next several days.

&&

.Western Micronesia...
Tropical Storm Kong-rey (30W) is north-northeast of Yap and is
expected to move west-northwest and further intensify the next few
days. Fresh to strong monsoon flow will continue at Yap and Koror
while Kong-rey move across the Philippine Sea. A surface ridge of
high pressure and improving weather is expected by mid-week.

Swell from distant Typhoon Trami is merging with that from Kong-rey
and will maintain hazardous surf at Palau and Yap into next week.
Combined seas at Yap combined with the higher winds will produce
conditions hazardous for small craft thru tonight at least. Winds
will decrease at Yap by Monday, but combined seas will remain high
enough to produce the hazardous sea conditions until Tuesday.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through Wednesday afternoon for GUZ001>004.
     High Surf Advisory until 6 PM CHST Wednesday for GUZ001>004.

Marianas Waters...None.
&&

Stanko/Simpson

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 12:21 AM CDTRip Current StatementGUM3 days

Nearby

High Surf Advisories in Guam, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.